Balding only in the crown. What should I do?Tue 12 Sep 2006
Dear Dr. True, I have a full head of hair, except on the crown. It has been thinning for 5 or 6 years only in that spot. I still have hair there but it is thin. My hair is thick, coarse and dark. I would like to know what options there are for me.
One option is to start Propecia and use it for a year (I think this is the best option). You might get enough recovery that you would not feel you needed a hair transplant. Another option is to get a hair transplant then start Propecia to control further balding (your bald spot would otherwise tend to extend even further). If you do not use Propecia in conjunction with a hair transplant, you need to anticipate doing further treatments over time to keep pace as the balding continues to gradually progress, or else you would end up with an island of hair surrounded by a moat of baldness (this does not look natural).
Propecia can work for many years and is safe but in order to maintain the effect it must be used indefinitely on a daily basis. In the unusual instance that side effect such as loss of libido or breast tenderness and swelling occur, stopping the medication resolves the problem.
If after a year the crown thinning has stabilized but not filled in, a hair transplant can be done. Because if your age you may very well continue to lose hair in the frontal region despite use of Propecia. Because of this long-term potential need, use of donor hair in the crown needs to be judicious and proportionate with the big picture.
You may want to consider Minoxidil solution (Rogaine is a brand name). Daily application to the crown can also slow further progression of balding. But like Propecia it must be used faithfully and long term. It is second best to Propecia if use alone. But it may be used in combination with Propecia.
I hope this general advice is helpful. But you should have a consultation so that a treatment plan specific to your situation can be developed.